Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 79, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2005, 8:09 PM EDT for Calhoun County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 8:09 PM EDT (00:09 UTC)
- Expired
- Jul 13, 2005, 8:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 82 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:12 PM EDT | HAIL 0.5 | Marshall, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 140010 SVRGRR MIC025-140115- /O.NEW.KGRR.SV.W.0079.050714T0009Z-050714T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 809 PM EDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 915 PM EDT * AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MARSHALL...AND MOVING WEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CERESCO AROUND 815 PM EDT WATTLES PARK AROUND 820 PM EDT SUNRISE HEIGHTS...STANLEY CORNERS AND BROWNLEE PARK AROUND 825 PM EDT VERONA AND BEADLE LAKE AROUND 830 PM EDT LAKEVIEW AND MORGAN CORNERS AROUND 835 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 4222 8490 4238 8500 4231 8528 4209 8528 $$ BEACHLER
1 follow-up statement
000 WWUS53 KGRR 140045 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 845 PM EDT WED JUL 13 2005 MIC025-140055- /O.CAN.KGRR.SV.W.0079.000000T0000Z-050714T0115Z/ CALHOUN MI- 845 PM EDT WED JUL 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4222 8490 4238 8500 4231 8528 4209 8528 $$ LAURENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:45 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 13, 4:45 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 445 PM EDT WED JUL 13 2005 .SHORT TERM... SCATTERED DIURNAL SURFACE BASED CONVECTION HAS DEVELOPED IN THE SE CWFA. THIS ACTIVITY MAY BECOME MORE NUMEROUS/INTENSE THIS EVENING AS IT MOVES WNW ACROSS THE AREA. LOCALLY HEAVY RAIN IS THE MAIN THREAT ALTHOUGH AN ISOLATED SVR WET MICROBURST CANNOT BE RULE OUT. LOSS OF HEATING SHOULD CAUSE CONVECTION TO WEAKEN BY MIDNIGHT WITH MAINLY SCATTERED SHOWERS REMAINING FOR THE OVERNIGHT PERIOD. THERE IS A DEW POINT FRONT CURRENTLY SLIPPING SOUTH THROUGH NRN LWR MI WHICH IS TOUCHING OF A FEW STORMS AROUND HTL...WHILE THE MID LEVEL DEFORMATION BAND FROM MKG TO MOP CONTINUES TO SHRINK/WEAKEN. WILL GO WITH A DRY FCST AFTER MIDNIGHT IN THE NRN CWFA AS THE SURFACE HIGH NORTH OF LK SUPERIOR SLIDES SSE. THINKING HAS NOT CHANGED MUCH IN THE SHORT TERM PORTION OF THE FCST AS VERTICALLY STACKED LOW CONTINUES TO WOBBLE OVER SRN INDIANA. THIS WILL RESULT IN A CONTINUATION OF SCATTERED SHOWERS AND THUNDERSTORMS... PARTICULARLY IN THE SRN CWFA AND IN THE AFTERNOON AND EVENING HOURS. .LONG TERM... AS THE EXTENDED PERIOD BEGINS, WERE STILL GOING TO BE TALKING ABOUT THE REMNANTS OF DENNIS. JUST A LOW PRESSURE SYSTEM NOW, SEVERAL MODELS MAINTAIN A VERY SLOW TREK EASTWARD THROUGH INDIANA AND OHIO BEFORE GETTING KICKED OUT BY THE LATE WEEKEND BY ANOTHER LOW MOVING THROUGH CENTRAL CANADA. SFC BASED INSTABILITY REMAIN MODERATE THROUGH THE EXTENDED PERIOD. ALOFT...HIGH PRESSURE OFF THE EAST COAST WILL PRETTY MUCH DOMINATE THE EASTERN HALF OF THE COUNTRY AND WILL GENERATE A FLOW FROM THE GULF AND THAT WILL KEEP SFC DEWPOINTS IN THE UPPER 60S. WELL HAVE SCT SHRA/TSRA SATURDAY AND SATURDAY NIGHT AND THEN DRY WX SUNDAY AS THE LOW FINALLY EXITS THE REGION. THE NEXT WX MAKER THEN BECOMES THE LOW IN CANADA/NORTHERN PLAINS. A COLD FRONT WILL APPROACH THE UPPER MISSISSIPPI VALLY ON MONDAY. WELL NEED TO MENTION TSRA MONDAY AND TUESDAY TO ACCOUNT FOR PCPN AHEAD OF AND ALONG THE FRONT. BACK TO DRY WX ON WEDNESDAY AS COOLER AND DRIER AIR MOVES IN BEHIND THE FRONT. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MEADE 93
Hazardous weather outlook, Jul 13, 11:45 AM EDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1145 AM EDT WED JUL 13 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-141055- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 1145 AM EDT WED JUL 13 2005 .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE STORMS SHOULD BECOME MOST NUMEROUS AND STRONGEST SOUTH OF A MUSKEGON TO ALMA LINE...AND BETWEEN THE HOURS OF 3 PM AND 10 PM. AN ISOLATED SEVERE THUNDERSTORM WITH WINDS TO 60 MPH IS NOT OUT OF THE QUESTION... BUT THE MAIN THREAT FROM THESE STORMS IS TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. THIS COULD CAUSE SOME URBAN AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY...PRIMARILY IN THE AFTERNOON AND EVENING AS TROPICAL MOISTURE CONTINUES ACROSS LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A COLD FRONT WILL MOVE INTO LOWER MICHIGAN LATE MONDAY OR EARLY TUESDAY...AND SOME STRONG THUNDERSTORMS COULD RESULT...DEPENDING ON THE TIMING OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. OSTUNO MEADE
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.